Hail, Gaines
- When
- April 28, 3:53 PM CST
- Where
- Gaines County, 25 mi E of Seminole
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.300, -101.017
Reported on Highway 180.
The 28th was an active severe weather day which resulted in numerous reports of large hail and damaging winds across the Permian Basin. The activity initiated in the late afternoon near a triple point located over the northwest Permian Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The 28th was an active severe weather day which resulted in numerous reports of large hail and damaging winds across the Permian Basin. The activity initiated in the late afternoon near a triple point located over the northwest Permian Basin. Numerous small but intense cells develop over Dawson and eastern Gaines Counties. These storm resulted in hail up to one inch in diameter. An isolated supercell evolved over northeast Andrews County and tracked southeast (turning right of the mean steering flow) across Martin County. This storm produced up to golfball size hail and wind gusts in excess of 70 MPH. Meanwhile, more linear convection began to bow over northern Howard County and resulted in damaging winds in the Big Spring vicinity. Damaging thunderstorm winds also occurred over the northeast Permian Basin and the western Low Rolling Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 28, 3:12 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT MON APR 28 2003
.SHORT TERM...
MURPHY AND HIS ENTOURAGE SHOWED UP THIS MORNING...HENCE ONLY MINIMAL
CHANGES WERE MADE TO THE PREVIOUS FORECAST. IMMEDIATE CONCERN IS
SEVERE CONVECTION THIS AFTERNOON THROUGH THIS EVENING. CONVECTION
IS GOING UP ALONG THE WESTERN EDGE OF THE LOW LEVEL THETAE GRADIENT
ACROSS EAST CENTRAL NEW MEXICO AND IN THE DAVIS MOUNTAINS. UPPER
ANALYSES ALONG WITH SATELLITE INTERPRETATION SUGGESTIVE OF A BIT
BETTER UPPER SUPPORT THAN WHAT IS ADVERTISED BY THE MODELS...BUT
SUBSIDENCE IN THE WAKE OF THE NORTH TEXAS SHORTWAVE HAS LIMITED
OVERALL CONVECTIVE DEVELOPMENT. LATEST MUCAPES APPROACHING 3 KJ/KG
ALONG WITH MINIMAL CIN SUGGEST THAT CONVECTIVE DEVELOPMENT IS
WAITING FOR THE RIGHT NUDGE. DEEP LAYER SHEAR PARAMETERS FAVOR
SUPERCELLS...HOWEVER...LARGE SURFACE T/TD SPREADS AND FAIRLY HIGH
LCL HEIGHTS ARGUE AGAINST TORNADIC POTENTIAL...BUT WE COULD SEE HAIL
TO MAYBE HALF DOLLARS AND WIND GUSTS NEAR 70 MPH. EXPECT CONVECTIVE
ACTIVITY TO SPREAD EAST AND DIMINISH BY MIDNIGHT.
.LONG TERM...
THE AREA WILL REMAIN UNDER SOMEWHAT DIFLUENT SOUTHWESTERLY FLOW OVER
THE NEXT WEEK OR SO. THE DRYLINE WILL EXHIBIT ITS USUAL DIURNAL
OSCILLATION...AND THERE WILL BE SOME UPPER SUPPORT AVAILABLE. GULF
MOISTURE ISNT GOING ANYWHERE...AND WE WILL MAINTAIN FAIRLY STEEP
LAPSE RATES. ATTM BEST CHANCES FOR CONVECTION WILL BE TUESDAY AND
AGAIN ON SATURDAY WHEN PHASING OF PARAMETERS FAVORABLE FOR CONVECTION
ARE BEST. THE PREVIOUS FORECAST HAS THIS WELL IN HAND AND LITTLE IN
THE WAY OF EDITS WERE MADE HERE. SAME FOR FIRE WEATHER...AS MIN RH
VALUES WEST OF THE DRYLINE ALONG WITH FORECASTED 20FT WINDS SUGGEST
MAINTAINING THE FIRE WEATHER WATCH FOR TUESDAY AND WEDNESDAY.
CONCERNING TEMPERATURES...HAVE STAYED FAIRLY CLOSE TO THE GFS MOS
VALUES FOR HIGHS WHILE LEANING CLOSER TO THE ETA MOS VALUES FOR
LOWS.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 61 90 62 91 / 20 10 10 10
CNM 56 91 58 88 / 00 00 00 00
MRF 49 81 48 81 / 00 00 00 00
FST 61 92 62 93 / 20 10 10 10
.MAF...
TX...FIRE WEATHER WATCH TUESDAY AFTERNOON GUADALUPE MOUNTAINS.
...FIRE WEATHER WATCH WEDNESDAY GUADALUPE MOUNTAINS...VAN HORN
AREA...REEVES COUNTY AND UPPER TRANS PECOS...AND DAVIS
MOUNTAINS.
NM...FIRE WEATHER WATCH TUESDAY AFTERNOON AND WEDNESDAY GUADALUPE
MOUNTAINS AND EDDY COUNTY.NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-290930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CDT MON APR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS FAR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE TRANS PECOS REGION...GENERALLY EAST OF A HOBBS...FORT STOCKTON... SANDERSON LINE. THUNDERSTORMS THAT DEVELOP IN THESE AREAS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST TEXAS TUESDAY AFTERNOON...GENERALLY EAST OF A BIG SPRING TO BIG LAKE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. IN ADDITION...LOW RELATIVE HUMIDITY VALUES AND SUSTAINED WINDS OF 20 MPH OR GREATER WILL CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS...LAW ENFORCEMENT AGENCIES...AND STORM SPOTTER GROUPS ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION... AND THE PERMIAN BASIN SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
TXZ045>047-050>052-058-060>063-067>070-075-290200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 PM CDT MON APR 28 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...MARTIN...MIDLAND...REAGAN...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... CULBERSON...PECOS AND REEVES THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...CRANE...FORT STOCKTON...GAIL...GARDEN CITY...KERMIT...LAMESA...MCCAMEY... MIDLAND...MONAHANS...ODESSA...PECOS...RANKIN...SEMINOLE...SHEFFIELD AND STANTON A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The national radar mosaic for the moment the first event began.
9 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Reported on Highway 180.
Reported at the intersection of Farm to Market Road 829 and Highway 180.
Reported on Farm to Market Road 179 and Highway 137.
Quarter size hail covered the ground.
The Texas Department of Transportation reported high water covering the intersection of Highways 1210 and 178 in northern Dawson County.
Reported on Highway 669.
A spotter reported penny size hail on Highway 349 eight miles north of the intersection with Highway 176.
A storm chaser reported golfball size hail blown horizontally by severe thunderstorm winds. The chaser's portable anemometer recorded a peak gust of 72 MPH.
A spotter reported nickel size hail ten miles south of the intersection of Highways 349 and 176.
Severe thunderstorm gusts measured by Texas Mesonet.
Two trees were blown down by severe thunderstorm winds and caused damage to electrical transformers. In addition, a roof was blown off of a portable building at the school.
An off duty NWS meteorologist reported golfball hail stones sporadically falling on Highway 349 three miles north of the Martin/Midland County line. These hail stones were ejected some distance from the parent supercell thunderstorm, which was centered about twelve miles to the northeast.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347668, 5347666, 5347667, 5347303, 5347299, 5347300, 5347674, 5347671, 5347672, 5347673, 5347301, 5347669, 5347302, 5347298, 5347670.